Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Child having stomach ache and vomiting. No appendicitis or allergies, UTI and intestinal cessation. Prescribed zofran and tylenol . What else could it be?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions
Question
four-year old girl, very healthy, no allergies.

Stomach ache started 96 hours ago
after 48 hours took her to children's hospital
they did physical exam and x-ray, ruled out Appendicitis, UTI, and Intersticial Cessation (spelling?)
Prescribed zofran and tylenol for pain, said to take her home, keep hydrated and if she's not better soon (couple days), take to pediatrician

Fast forward to today (96 hours in), she is still complaining about stomach pain (it's intermittent), and vomited a couple times (probably because she gets herself all riled up and panics).

She hasn't been driking enough (though she does drink some), but maybe be starting to get dehydrated
The worst part is she acts so lethargic - her eyes are lifeless when she looks at you, and she's barely able to hold her head up for too long.

Question is what else could this be (besides a little stomach bug which manifests as crampy, intermittent pain)?
Posted Sun, 19 May 2013 in Child Health
 
 
Answered by Dr. Y V Siva Sankara Murty 39 minutes later
Hi,

Thanks for writing to health care magic.

There are many causes of stomach pain. There are so many organs in the stomach involvement of which can lead to stomach pain.

Gastritis can lead to stomach pain. Involvement of pancreas can lead to stomach pain (like in pancreatitis). The liver can get affected (hepatitis) can be associated with stomach pain. Colitis can lead to stomach pain. Abdominal migraine, renal stones, appendicitis, intestinal obstruction etc can be associated with stomach pain.

Children complain of stomach pain when they are force fed or want to avoid going to school.

There are certain danger signs when you should not take stomach pain lightly.

You child has vomiting and lethargy associated with stomach pain. So I request you to take your kid to the pediatrician/ER for further evaluation at the earliest.

Hope this helps.
Take care.

Dr Y V Siva Sankara Murty,
Associate Professor,
Pediatrics.
Above answer was peer-reviewed by
 
Follow-up: Child having stomach ache and vomiting. No appendicitis or allergies, UTI and intestinal cessation. Prescribed zofran and tylenol . What else could it be? 20 minutes later
Thank you for the response.

my child was given a full urine screen, x-ray, and physical exam. Wouldn't the conditions you mention in your response be eliminated in the differential, due to the test results.

Doctor said
1) x-ray was completely clean (some stool build-up was noticeable, but nothing to suggest severe constipation

2) urine was completely clear (and she had been drinking enough that the urine was dilute)

3) physical exam was without issue - no tenderness or tightness anywhere

So, does that narrow it down at all?

Thanks, XXXXXXX
 
 
Answered by Dr. Y V Siva Sankara Murty 35 minutes later
Hi XXXXXXX

Thanks for your reply.

Yes it definitely narrows down the differential diagnosis.

If a urine examination is normal then the probability of urine culture and sensitivity is the diagnostic test)

X-ray abdomen can be useful in identifying some renal stone and intestinal obstruction.

Presence of tenderness and guarding on physical examination would be a indication of XXXXXXX conditions like perforation or infection leading to peritonitis. Since you said the physical examination is normal such conditions are ruled out.

Where exactly your kid is having pain abdomen? Does she point to the umbilicus or above or below it?

Presence of lethargy is one of the danger signs that we should not neglect. This was the reason why I suggested you to go to the ER. One of the reasons for her lethargy could be repeated vomiting and dehydration. When did your kid last pass urine?

Please continue to ask further queries as required.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Child having stomach ache and vomiting. No appendicitis or allergies, UTI and intestinal cessation. Prescribed zofran and tylenol . What else could it be? 5 minutes later
--> Where exactly your kid is having pain abdomen?

She points to the center of her stomach, directly above her naval, maybe 4 inches above

--> Presence of lethargy is one of the danger signs that we should not neglect. This was the reason why I suggested you to go to the ER.

Yes, I agree - but I did take her to the children's hospital just 2 days ago. the doctor said take her home (it was probably just a "bug" that presented with cramping).....but that if she's not better in a couple days, bring her to her doctor

--> One of the reasons for her lethargy could be repeated vomiting and dehydration. When did your kid last pass urine?

Yes, this makes sense. She was drinking more yesterday than today, but she has passed urine atleast once or twice today (and multiple times per day yesterday and before as well).

--> Please continue to ask further queries as required.Take care.

Thank you, i appreciate the help. And i will ask my wife to take her to the doctor again tomorrow, but i just want to be thorough!
XXXXXXX


 
 
Answered by Dr. Y V Siva Sankara Murty 13 minutes later
Hi XXXXXXX

Thanks for your reply.

Presence of pain abdomen above the naval towards the epigastric region is indicative of gastritis, involvement of pancreas like in pancreatitis or hepatitis etc.

Monitor her for signs of dehydration particularly if she has repeated vomiting.

The signs of dehydration are

1) Sunken eyes
2) Increasing thirst
3) Not passing urine
4) Irritability or lethargy
5) Decreased skin turgor
6) Dry mouth.

Hope this helps.
Take care.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor